North Carolina, 2006

Hail and Damaging Winds in North Carolina, April 25, 2006

April 25, 2006 · NWS RAH · 16 events in 7 counties and zones

12 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 25, 1:40 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 25, 1:40 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT TUE APR 25 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

TONIGHT...CONVECTION CURRENTLY ACROSS CENTRAL KENTUCKY DRIVEN BY
MID-LEVEL VORT ENERGY AND RR QUADRANT REGION OF DESCENDING UPPER
LEVEL JET...AS WELL AS LOW-LEVEL CONVERGENCE ALONG SURFACE LOW AND
ATTENDANT COLD FRONT. ALL AFOREMENTIONED FEATURES PUSH
EAST...PRODUCING LARGE SCALE ASCENT ACROSS VIRGINIA AND ACROSS
NORTHERN SECTIONS OF NORTH CAROLINA. INSTABILITY (ALOFT AND
BL) DIMINISHES RAPIDLY FROM 06Z TO 12Z AS N/NE SURGE OF
STABLE...DRIER AIR ADVECTS FROM NORTH TO SOUTH AS COLD FRONT SINKS
SOUTH OF CWA BY 12Z. THIS TREND SUPPORTS THE 12Z NAM AND NGM WITH
SUPPORT OF THE WRF. THE GFS WAS DISMISSED DUE TO CONSISTENT FEEDBACK
PROBLEMS. HIGHEST POPS AND QPF SHIFT FROM NORTH TO SOUTH OVERNIGHT
WITH ALSO DIMINISHING THUNDER THREAT AS STABLE AIR SETTLES OVER THE
AREA. QPF IS EXPECTED TO BE FROM 0.25 TO 0.50 WITH HIGHER AMOUNTS
NEAR 1.0 POSSIBLE ACROSS THE NORTHEASTERN COASTAL PLAIN NEAR THE
VIRGINIA BORDER. LOWS TONIGHT...LOWER 50S NORTH TO LOWER 60S SOUTH.

WEDNESDAY AND WEDNESDAY NIGHT...BRIEF WINDOW OF LIKELY POPS ACROSS
THE SOUTH WEDNESDAY MORNING...ALONG COLD FRONT. THEN SMALL CHANCE
POPS THROUGH THE REMAINDER OF THE AFTERNOON WITH SUFFICIENT 1000-850
MOISTURE AND 850 TROUGH AXIS ALONG SOUTHERN CWA. HAVE DISREGARDED
GFS WITH CONVECTIVE FEEDBACK AND RESULTANT DEEPENING OF 850 LOW AND
STRONGER KINEMATIC FIELDS. DIMINISHING POPS NORTH TO SOUTH DURING
THE EVENING WITH POPS ENDING ACROSS THE SOUTHERN COASTAL PLAIN BY
06Z THU. CURRENT FORECAST HIGHS OF 60 TO 65 ON TRACK. LOWS WEDNESDAY
NIGHT 47 TO 52.

THURSDAY AND FRIDAY...RATHER IMPRESSIVE VORT MAX SWINGS THROUGH THE
BASE OF 500H TROUGH THURSDAY...HOWEVER DEEP W/NW FLOW SHOULD GIVE
WAY TO ONLY CLOUD...POSSIBLY A PASSING SPRINKLE ACROSS THE SOUTHERN
CWA THURSDAY AFTERNOON. BELOW NORMAL TEMPERATURES UNDER BROAD
UPPER TROUGH...HIGHS THURSDAY...63 TO 67....FRIDAY 68 TO 73.
LOWS 45 TO 50.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...

MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT THAT THE FIRST PART OF THE
WEEKEND SHOULD BE DRY OVER CENTRAL NC AS A SURFACE HIGH RIDGES DOWN
THE MID ATLANTIC COAST INTO THE CAROLINAS.  LINGERING COOL DRY AIR
FROM THE POLAR AIRMASS SHOULD CONTINUE TO KEEP TEMPERATURES COOLER
THAN NORMAL HEADING INTO THE WEEKEND.

MODELS SHOW INCONSISTENCIES IN TRYING TO PHASE A CUTOFF LOW FROM THE
BAJA REGION AND A NORTHERN STREAM TROUGH DIGGING INTO THE NORTHERN
PLAINS AT THE START OF THE WEEKEND. GFS AND CANADIAN APPEAR QUICKEST
IN SPREADING MOISTURE ATOP THE RIDGE OVER THE SOUTHERN MISSISSIPPI
VALLEY AND INTO THE CAROLINAS.  LAST SUCCESSIVE FOUR RUNS OF THE GFS
HAVE SHOWED A SLOWING TREND...INCREASING CLOUDINESS SAT NIGHT AND
RAISING THE THREAT OF PCPN SUNDAY.

SUN NGT-TUE...A LOT DEPENDS ON THE MOVEMENT OF THE UPPER LOW.  ALL
SUGGEST SOME FORM OF A LINGERING TROUGH ALOFT TO OUR WEST TO
MAINTAIN THE POTENTIAL FOR CLOUDINESS AND UNSETTLED WEATHER INTO MON
AND POSSIBLY TUE.  GRIDS WILL REFLECT A GRADUAL IMPROVING TREND
AFTER HIGHEST CHANCES OF PCPN SUN NIGHT.

&&

.AVIATION...

A WEAK PERTURBATION IN WESTERLY FLOW ALOFT WITH PRODUCE SCT-BKN
STRATOCUMULUS AND ALTOCUMULUS THIS AFTERNOON WITH BASES 4 TO 8 THSD
FT AND WIDELY SCATTERED SHOWERS BRIEFLY LOWERING VSBY TO 5 MI. AS A
COLD FRONT APPROACHES FROM THE NW THIS EVENING...CLOUDINESS WILL
INCREASE AND SHOWERS AND TSTMS WILL BECOME MORE NUMEROUS WITH CIGS
3-5 THSD FT AND OCNL VSBY 3-5 MI.  AFTER MIDNIGHT...FOLLOWING COLD
FRONTAL PASSAGE...STRATUS LAYERS WILL DEVELOP IN COOL NORTHEAST FLOW
NEAR THE SURFACE WITH CIGS LOWERING TO NEAR 1 THSD FT BY DAYBREAK. &&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOCKLEAR
LONG TERM...RFG
AVIATION...RFG
Hazardous weather outlook, Apr 25, 3:53 AM EST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
453 AM EDT TUE APR 25 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
453 AM EDT TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER CENTRAL NORTH CAROLINA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR
SEVERE STORMS WILL MOST LIKELY BE FROM AROUND 4 PM THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING MAINLY FROM 4 PM THROUGH 9 PM.

RA

In the hours before

Special weather statement, Apr 25, 4:53 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT TUE APR 25 2006

NCZ038-039-073-074-083-084-252330-
DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-RICHMOND-
INCLUDING THE CITIES OF...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO...ROCKINGHAM
553 PM EDT TUE APR 25 2006

...SCATTERED THUNDERSTORMS MOVING TOWARD THE WESTERN AND SOUTHERN
PIEDMONT OF CENTRAL NORTH CAROLINA...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO
SECTIONS OF THE WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH
CAROLINA BETWEEN 6 AND 7 PM. IT APPEARS THAT THE STRONGEST STORMS
MAY AFFECT PARTS OF STANLY...ANSON AND MONTGOMERY COUNTIES. THE
STORMS MAY BE ACCOMPANIED BY HEAVY RAIN...WIND GUSTS UP TO 40
MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT
UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS
BEEN KNOWN TO STRIKE UP TO 10 MILES FROM THE THUNDERSTORM CLOUD.
GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN
THUNDER IS HEARD.

WSS
Special weather statement, Apr 25, 5:32 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT TUE APR 25 2006

NCZ007>011-021>028-040>043-075>078-085-086-088-089-260045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-
WILSON-MOORE-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
632 PM EDT TUE APR 25 2006

...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS
CENTRAL NORTH CAROLINA THIS EVENING...

A COLD FRONT SLOWLY MOVING INTO A SLIGHTLY UNSTABLE AIRMASS WILL
RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT ACROSS CENTRAL NORTH CAROLINA. A FEW OF THE STORMS MAY
BECOME SEVERE...PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL.
IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

IT APPEARS THAT THE STORMS WILL BE MOST ACTIVE BETWEEN 8 PM AND 12
MIDNIGHT.

WHILE SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL PAST
MIDNIGHT...THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS.
Special weather statement, Apr 25, 5:55 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT TUE APR 25 2006

NCZ073-252330-
STANLY-
655 PM EDT TUE APR 25 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH 730 PM
EDT...

AT 655 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LOCUST...OR ABOUT 11 MILES SOUTHEAST OF CONCORD...MOVING EAST AT 45
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OAKBORO...NORWOOD.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO
Special weather statement, Apr 25, 6:42 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EDT TUE APR 25 2006

NCZ021-260015-
FORSYTH-
742 PM EDT TUE APR 25 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 815
PM EDT...

AT 742 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WINSTON-SALEM...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WALKERTOWN...AND...
SEDGE GARDEN...KERNERSVILLE...BELEWS CREEK.

GUSTY WINDS...SMALL HAIL...AND VERY HEAVY RAIN ARE EXPECTED WITH
THIS STORM.

The radar

The Roanoke radar (KFCX), 143 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Davidson

When
April 25, 7:22 PM EST
Where
Davidson County, 11 mi WSW of Lexington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.750, -80.450

NICKEL SIZE HAIL REPORTED IN CHURHLAND.

Hail, Randolph

When
April 25, 7:52 PM EST
Where
Randolph County, Asheboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.700, -79.833

PENNY SIZE HAIL ON BUS 220 AND MCDOWELL RD.

Hail, Randolph

When
April 25, 8:25 PM EST
Where
Randolph County, 3 mi NE of Asheboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.733, -79.800

Thunderstorm Wind, Chatham

When
April 25, 8:50 PM EST
Where
Chatham County, 4 mi SE of Pittsboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -79.133

TREES DOWN.

Thunderstorm Wind, Chatham

When
April 25, 9:05 PM EST
Where
Chatham County, Moncure
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -79.083

TREES DOWN ON US 1 NEAR THE CHATHAM AND LEE COUNTY LINE.

Thunderstorm Wind, Wake

When
April 25, 9:10 PM EST
Where
Wake County, Holly Spgs
Measured
51 kt (59 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.650, -78.850

Thunderstorm Wind, Wake

When
April 25, 9:15 PM EST
Where
Wake County, Holly Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -78.850

TREE DOWN ON HOLLY SPRING ROAD.

Thunderstorm Wind, Wake

When
April 25, 9:17 PM EST
Where
Wake County, Holly Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -78.850

THREE TREES DOWN AND ONE TREE DOWN ON HOUSE AT 204 MIDDLECREST DR.

Thunderstorm Wind, Wake

When
April 25, 9:17 PM EST
Where
Wake County, Holly Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -78.850

TREE DOWN BLOCKING HOLLY SPRINGS ROAD AT SUNSET RIDGE GOLF COURSE.

Thunderstorm Wind, Wake

When
April 25, 9:27 PM EST
Where
Wake County, Garner
Measured
54 kt (62 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
35.717, -78.617

2 MILES SOUTH OF LAKE BENSON AT HOLLAND CHURCH RD. AND TEN TEN RD.

Thunderstorm Wind, Franklin

When
April 25, 9:55 PM EST
Where
Franklin County, 9 mi S of Louisburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.970, -78.300

TREES DOWN ON SEVEN PATHS RD.

Thunderstorm Wind, Nash

When
April 25, 10:05 PM EST
Where
Nash County, 2 mi S of Middlesex
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -78.217

TREE DOWN AT OLD LEWIS SCHOOL RD. AND HWY 231.

Thunderstorm Wind, Wilson

When
April 25, 10:22 PM EST
Where
Wilson County, Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -77.917

ONE TREE DOWN AT PENDER ST. AND VIOLA ST.

Thunderstorm Wind, Wilson

When
April 25, 10:22 PM EST
Where
Wilson County, 1 mi S of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -77.917

TREE DOWN AT US 264 AND BLACKCREEK RD.

Thunderstorm Wind, Wilson

When
April 25, 10:22 PM EST
Where
Wilson County, 4 mi S of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -77.917

TREE DOWN AT 5929 FRANK PRICE CHURCH RD. JUST SOUTH OF THE CITY.

Hail, Wilson

When
April 25, 10:25 PM EST
Where
Wilson County, Stantonsburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -77.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5507637, 5507638, 5507639, 5507640, 5507641, 5507642, 5507643, 5507644, 5507645, 5507646, 5507647, 5507648, 5507649, 5507650, 5507651, 5507652.